Kaletra or Sustiva
Jun 25, 2006
Thank you again Dr Young. I will meet with the hospital pharmacist to ask more questions on the side effect of Sustiva before I make my decision to change from Kaletra. I was told there there is a lot of patient having cholesterol problems with Kaletra. Is it the same with Sustiva? Which one is more toxic? Right now I take Kaletra and combivir twice a day. 6 Kaletra and 2 combivir each day. With Sustiva I would take only once a day, does this make it less toxic?
You answer is helping me understand that I should ask more questions before making the switch. I need to be sure myself, it is my body after all. All I want is continue feeling good, continue to work. I'm expecting a promotion soon, I wouldn't want Sustiva affecting my concentration in the work I do. Those are all questions that I have and need to be certain before making such an important decision.
Thank you, and this should be my last question.
Response from Dr. Young
Thanks for your post.
In general, more patients have significant increases with lopinavir/ritonavir (Kaletra) than efavirenz (Sustiva, Stocrin). It's important to know that with any medication, a small fraction of patients develop side effects or toxicity that require treatment modification.
As to your question about once- or twice-daily medications, both lopinavir/ritonavir and efavirenz can be taken once daily. The dosing frequency of the medication has little to do overall to do with side effect profiles-- that is to say not all once-daily drugs are necessarily better tolerated than twice-daily. Indeed, when taken once-daily, lopinavir/ritonavir has more issues with side effects (mostly gastrointestinal) than when taken twice daily.
You should also be aware that in the US, lopinavir/ritonavir has been reformulated into a tablet that is taken 2 tablets twice daily or 4 tablets once-daily. This new pill tends to be better tolerated than the previous capsule formulation.
I hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Red Spots After Masturbation Worried I Have HIV
- Itchy Scrotum After Handjob Sign Of HIV AIDS
- Loose Stool After Unprotected Anal Sex Sign Of HIV AIDS
- Muscle Ache After Performing Oral Sex Sign Of HIV AIDS
- Vomiting After Insertive Oral Sex Worried I Have HIV
- White Spots After Touching Open Wound Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.